In this episode I’ll:
1. Discuss an article about exposure to antibiotics and development of new resistance.
2. Answer the drug information question “Can naloxone reverse oversedation from clonidine toxicity?”
3. Share a tip for responding to medical emergencies.
Duration of Exposure to Antipseudomonal β‐Lactam Antibiotics in the Critically Ill and Development of New Resistance
Lead author: Besu F. Teshome
Published in the journal Pharmacotherapy December 2018
A major focus of antimicrobial stewardship is minimizing the duration of broad‐spectrum antimicrobial exposure in the critically ill. It is hoped that by doing so, the development of bacterial resistance will be impeded. The authors of this study sought to correlate the duration of exposure to antipseudomonal β‐lactam antibiotics with the development of new resistance in critically ill patients.
The study was a single‐center, retrospective cohort study in a large, academic, tertiary care hospital. Over 7000 adults with a discharge diagnosis of severe sepsis or septic shock who received at least 1 dose of cefepime, meropenem, or piperacillin‐tazobactam during their hospitalization were included in the analysis. Exposure was defined as the cumulative days of any antipseudomonal β‐lactam after initiation and throughout a 60‐day follow‐up period.
The primary outcome was the development of new resistance to any antipseudomonal β‐lactam more than 3 days after the first dose of either cefepime, meropenem, or piperacillin‐tazobactam. This was defined as detection of resistance to any antipseudomonal β‐lactam not identified within 180 days before cohort entry. As a secondary outcome, each individual antipseudomonal β‐lactam was also evaluated.
Statistical significance was found for each of the primary and secondary outcomes. Each additional day of exposure to any antipseudomonal β‐lactam resulted in an adjusted hazard ratio of 1.04 for new resistance development. The risk of developing new resistance to cefepime, meropenem, and piperacillin‐tazobactam for each additional day of exposure resulted in an adjusted hazard ratio of 1.08, 1.02, and 1.08, respectively.
The authors concluded:
Among critically ill patients who receive antipseudomonal β‐lactam antibiotics, each additional day of exposure to cefepime, meropenem, and piperacillin‐tazobactam is associated with an increased risk of new resistance development.
This is an important study to help confirm the current guideline recommendations to minimize exposure to antibiotics by using the shortest possible course of therapy. The study also quantifies the potential effects of stewardship interventions on preventing the development of new resistance.
The hazard ratio can be thought of as follows: Each additional day of piperacillin-tazobactam therapy leads to an 8% increase in the risk of new resistance. Therefore extending a course of therapy from 5 days to 10 days leads to a 40% (8%/day x 5 additional days) increase in the risk of new resistance.
Efforts to minimize the development of new resistance should be kept in perspective though; 1 case of new resistance developed after 600 patient-days of antibiotics in this study. Since this is a relatively rare incidence rate, efforts to minimize antibiotic duration should be focused on patients who the clinician is confident have received an adequate course of antibiotics.
Drug information question
Q: Can naloxone reverse oversedation from clonidine toxicity?
A: Yes, if the dose is right.
Naloxone has not always been considered reliable for clonidine toxicity, but this may be because the dose given was not high enough. A recent article in the journal Clinical Toxicology describes the use of naloxone to reverse oversedation in pediatric patients with clonidine overdose.
Of 51 somnolent patients, naloxone administration awoke 40 patients. 20 patients received a naloxone dose of 10 mg, and 31 patients received 6 mg or less. No adverse effects occurred in any patient including the 21 patients who received 10 mg naloxone.
The authors surmised that since morbidity from clonidine overdose is mostly related to intubation, high dose naloxone should be used in all clonidine overdose patients with sedation to prevent the need for intubation.
Tip for responding to medical emergencies
When using high-dose insulin for beta-blocker or calcium channel blocker overdose, remember that the hemodynamic response to high dose insulin does not occur until 15-45 minutes after initiation. Maximal use of other therapies must be employed while the effects of high dose insulin therapy kick in. IV calcium chloride and vasopressors such as norepinephrine or epinephrine are the mainstay of therapy until high dose insulin can take effect.
Members of my Hospital Pharmacy Academy have access to my masterclass training on High Dose Insulin Euglycemia for CCB / Beta Blocker OD which covers the background, use, and weaning of high dose insulin as well as a sample protocol. To access this and over 50 other trainings go to pharmacyjoe.com/academy.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.